Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 51, NWS North Platte, NE

May 10, 2023Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 10, 2023, 4:34 PM MDT for Chase County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2023, 4:34 PM MDT (22:34 UTC)
Expired
May 10, 2023, 5:15 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Chase County, NE

The radar

The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:55 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:45 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 10, 2:45 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
345 PM CDT Wed May 10 2023

.SYNOPSIS...
Issued at 344 PM CDT Wed May 10 2023

Key Messages:

- Severe weather is possible late this afternoon and evening,
  mainly across the west, with the threat for large hail and
  damaging winds. An isolated tornado is possible across southwest
  Nebraska.

- On Thursday, the entire forecast area is within a Slight Risk
  for severe thunderstorms, with the threat for large hail and
  damaging wind gusts. An isolated tornado is possible.

- Excessive rainfall may lead to a localized flooding across the
  area tonight through Friday.

- Warmer and drier conditions return across western and north
  central Nebraska for Monday and Tuesday.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 344 PM CDT Wed May 10 2023

A warm front was analyzed from near Wray, CO through McCook
Nebraska. A tornado watch in in effect until 10 pm CDT for
portions of southwest Nebraska including Perkins, Chase, Hayes
and Frontier County. Thunderstorms have already develop across
northwest KS south of the warm front.

Tonight, the upper low will advance into far northeast New
Mexico. The upper flow will become oriented nearly due north.
This will bring the potential for showers and thunderstorms likely
to categorical across the Central High Plains, including much of
western and north central Nebraska. Elevated instability as high
as 1500-2500 J/KG will persist overnight as PWATs continue to
range from an inch to an inch and a quarter. Large hail and
damaging winds are concerns, with an additional risk of excessive
rainfall which may lead to localized flooding. A Flood Watch is in
effect across the eastern panhandle and southwest Nebraska and
Custer County tonight through Thursday night.

A negatively tilted trough and closed low will become located over
southeast Colorado by 18z Thursday and east central Colorado by
00Z Friday. This will bring the greatest potential for severe
weather from late afternoon through the evening, with SPC
forecasting a slight risk for severe thunderstorms across a large
part of the region. This includes all of western and north central
Nebraska. A deep southeasterly flow and lack of veering winds
with height suggest a higher heavy rainfall threat, with large
hail, damaging winds still possible. An isolated tornado is also
possible. The severe threat appears compensated by steep mid level
lapse rates and mixed layer capes available.

As earlier bouts of rainfall potentially saturate areas of
western and north central Nebraska, additional rainfall Thursday
into Friday could result in runoff and localized flooding. Model
indicate that the heaviest rainfall will occur late Thursday
afternoon and Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 344 PM CDT Wed May 10 2023

Showers and thunderstorms likely to categorical Friday into
Friday night as the upper level low lifts slowly northeast,
initially from southwest Nebraska into northeast Nebraska early
Saturday morning. Additional runoff from rainfall may continue to
cause localized flooding.

A broad upper trough will persist across the region Saturday and
Sunday with chances for showers to linger. Temperatures will
remain on the cool side from the upper 50s to lower 60s by Sunday.

Drier Monday through Wednesday, with temperatures warming into the
70s to low 80s Tuesday and Wednesdays.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed May 10 2023

Low stratus across southwest Nebraska will continue to erode this
afternoon, with VFR conditions then expected to prevail into this
evening. That said, scattered thunderstorm development is expected
this evening, with a threat for MVFR along with hail and damaging
winds. Thunderstorms will persist into the overnight period
before gradually diminishing tomorrow morning. Low stratus
development is again possible across the area tomorrow morning,
though confidence remains low for now.

Otherwise, winds remain southerly through the period, with gusts
approaching 20 to 25 kts at times.

&&

.HYDROLOGY...
Issued at 344 PM CDT Wed May 10 2023

Rainfall amounts from 1 to 4 inches fell across the northeastern
half of Lincoln County across southwest into central Custer
County. With the approach of the slow moving storms system,
several rounds of showers and thunderstorms will rotate northward
through Thursday night. Have issued a Flood Watch from 7pm CDt
this evening through 7am CDT Friday morning. Counties in the
watch are: Sheridan, Garden, Custer, Deuel, Keith, Perkins,
Lincoln, Chase, Hayes and Frontier.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT /6 PM MDT/ this evening through Friday
morning for NEZ004-022-038-056>059-069>071.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Brown
HYDROLOGY...Roberg
Hazardous weather outlook, May 10, 3:06 PM MDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
406 PM CDT Wed May 10 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-112115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
406 PM CDT Wed May 10 2023 /306 PM MDT Wed May 10 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Strong thunderstorms are likely this afternoon into tonight across
western and north central Nebraska. Some storms may become severe
across western Nebraska. The main area of concern for severe
thunderstorms is west of a line from Callaway, to Mullen, to
Merriman.

The main hazards are large hail, damaging winds and locally heavy
rainfall which may cause flooding in some areas. Across far
southwestern Nebraska, generally south of a Grant, to Wallace, to
Curtis line, there is a threat for very large hail over 2 inches in
diameter and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Weather conditions across western and north central Nebraska are
expected to remain favorable for severe weather Thursday. The
hazards are large hail, wind damage and the potential for isolated
tornadoes. There is also the potential for excessive rainfall which
could produce flooding in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter groups over southwestern Nebraska should be ready for
activation tonight.

In the hours before

Special weather statement, May 10, 4:26 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
526 PM CDT Wed May 10 2023

NEZ070-071-102300-
Frontier NE-Hayes NE-
526 PM CDT Wed May 10 2023

...Strong thunderstorms will impact portions of southwestern Frontier
and southeastern Hayes Counties through 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Stockville to 10 miles
northeast of Culbertson to 9 miles southeast of Hayes Center.
Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quick, Bluegill Haven Campground, Willow View Campground and Red
Willow Reservoir State Recreation Area.

This includes Highway 83 between mile markers 27 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Nebraska.

&&

LAT...LON 4054 10098 4055 10045 4035 10046 4035 10100
TIME...MOT...LOC 2225Z 204DEG 15KT 4044 10048 4036 10074 4039 10094

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:10 AM MDTAreal Flood WarningLBFCuster7 hr
May 10, 4:18 AM MDTAreal Flood WarningLBFLincoln5 hr
May 10, 5:43 AM MDTSevere Thunderstorm WarningLBFCuster34 min
May 10, 6:24 AM MDTAreal Flood WarningLBFCuster5 hr
May 10, 7:04 AM MDTAreal Flood AdvisoryLBFLincoln3 hr
May 10, 11:07 AM MDTAreal Flood AdvisoryLBFCuster5 hr
May 10, 12:55 PM MDTFlood WatchLBFChase, Custer, Deuel, Frontier, Garden, Hayes and 4 more47 hr
May 10, 4:26 PM MDTSpecial Weather StatementLBFFrontier34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.